Hail, Gonzales
- When
- February 26, 8:19 PM CST
- Where
- Gonzales County, 0.92 mi NE of Gonzales
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 29.510, -97.460
A weak upper level shortwave trough kicked off isolated thunderstorms one of which produced penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A weak upper level shortwave trough kicked off isolated thunderstorms one of which produced penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 26, 6:27 PM CST, 1 hour 52 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 627 PM CST Sun Feb 26 2017 .UPDATE... Quick update to the afternoon forecast package. The main change is to increase QPF across Guadalupe, Caldwell, Gonzales, and Bastrop counties where the heavier showers have been moving late this afternoon and evening. The LCRA Hydromet Gauge near Dale, Texas in Caldwell county picked up a quick 0.53 inches of rainfall as a shower moved over. We ahead and re-trended the hourly weather grids as well to match current observations. && .PREV DISCUSSION... /ISSUED 600 PM CST Sun Feb 26 2017/ AVIATION.../00Z_TAFS/ Some impressive convective showers with a few IC strikes have developed just northeast of SAT to southeast of AUS. However, CG strikes have not been observed yet as these cells are struggling to make it past an inversion from 16-18 kft. Thus, for now have only included VCSH at SAT/SSF through 2Z, but left VCTS in at AUS through 1Z due to close proximity of current cells before ending VCSH by 4Z. Although there is a slight chance of TSRA this evening (particularly at AUS) as dynamic forcing increases as the upper level disturbance approaches, chances are too low to include at this time. MVFR-VFR ceilings above 2000 feet persist at the I-35 TAF sites, but these will gradually lower to IFR around 4-5Z. Patchy fog should begin to develop towards 9Z as LIFR ceilings and visibilities occur at some if not all of the I-35 TAF sites, with the best chances at SAT/SSF. These LIFR-IFR conditions should persist through most of the morning before rapidly improving to VFR between 18-20Z. DRT will remain VFR this evening until MVFR ceilings develop after 8Z and IFR- LIFR ceilings and visibilities move in between 10-12Z. Similar to today, DRT should recover to VFR more quickly between 16-17Z. PREV DISCUSSION... /ISSUED 314 PM CST Sun Feb 26 2017/ SHORT TERM (Tonight through Monday Night)... Main highlight will be light to moderate showers that are ongoing this afternoon and the likely development of a few thunderstorms through the next 2-6 hours. Temperatures are expected to be well- above normal to start off the work week tomorrow. A shortwave trough and associated downstream geostrophic ascent is evident in water vapor and visible satellite images with developing upper level cirrus over Texas. Latest SPC mesoanalysis suggests building instability across the south half of the region as cloud breaks have allowed for greater insolation and diurnal heating. The low-level convergence zone near I-35 is aiding light to moderate showers as of 3pm but some stronger updraft growth could occur through the late afternoon and evening as stability decreases farther north in conjuction with the deeper ascent shifting across the region. One or two strong thunderstorms can't be ruled out with the most likely location along and north of a Johnson City to La Grange line. However, further destabilization of the mixed layer still needs to take place still given evidence of the horizontal convective rolls seen that suggest the inversion remains in-tact. The briskly moving shortwave trough will pivot away from south- central Texas by Monday morning but deep southwest flow will remain over the area. Areas of widespread fog appear likely Monday morning and will need to watch for dense fog possibilities. Once the low clouds/fog mix out, the southwest flow will allow for well-above normal temperatures as many areas reach into the 80s. With weak forcing and weak instability, only a few showers are expected tomorrow with very limited coverage. LONG TERM (Tuesday through Sunday)... No significant highlights in the long term impact wise outside of a cold frontal passage on Wednesday and then increasing rain chances once again over next weekend. Depending on evolution of next weekend weather system, pockets of heavy rain will need to be monitored for. A stronger longwave trough will shift across the central CONUS late Tuesday into Wednesday that will shift a front through early Wednesday morning. Little rain is expected with the frontal passage at this stage given stronger dynamics remain north of the region with only limited instability given the early morning passage. Much drier air will shift into the region by late Wednesday and much cooler temperatures into the 30s for lows are expected Thursday morning. Will need to watch cirrus clouds closely Thursday morning. If they clear out sooner, a light patchy freeze could be possible across the Hill Country. Expecting dry conditions Friday with generally zonal flow persisting over the region as a deep cut-off low develops off the coast of west Mexico. Model depictions are not in very good agreement with this system as ECMWF is much more progressive with GFS slower. Have backed off on precipitation as both models slowed this model cycle run into Saturday. Will need to watch closely as the cut-off low shifts slowly this direction by late weekend as PWATs could increase ahead of its influencing lift and pockets of heavy rain could potentially be possible Sunday. Low confidence exists currently in this possibility. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 71 61 81 65 85 / 50 40 20 10 20 Austin Bergstrom Intl Airport 72 61 80 64 86 / 50 40 20 10 20 New Braunfels Muni Airport 73 61 81 64 85 / 50 30 20 10 20 Burnet Muni Airport 66 57 79 61 81 / 40 20 20 10 20 Del Rio Intl Airport 73 53 87 57 89 / 20 10 - - - Georgetown Muni Airport 68 59 79 63 83 / 40 40 20 10 20 Hondo Muni Airport 77 58 85 61 88 / 20 20 10 10 10 San Marcos Muni Airport 70 61 81 64 86 / 50 40 20 10 20 La Grange - Fayette Regional 72 64 81 67 86 / 40 30 20 10 20 San Antonio Intl Airport 75 60 82 65 86 / 30 20 20 10 20 Stinson Muni Airport 81 61 82 65 87 / 30 20 10 10 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...LH Synoptic/Grids...Treadway Public Service/Data Collection...30
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 436 AM CST Sun Feb 26 2017 TXZ171>173-183>194-202>209-217>225-228-271045- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 436 AM CST Sun Feb 26 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
642 PM CST SUN FEB 26 2017
TXZ193-209-270130-
Bastrop TX-Fayette TX-
642 PM CST SUN FEB 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BASTROP AND WEST
CENTRAL FAYETTE COUNTIES UNTIL 730 PM CST...
At 641 PM CST, Doppler radar was tracking a strong storm over
Rosanky, or 10 miles west of Smithville, moving northeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Smithville, Rosanky, Upton, Hills Prairie, Togo, String Prairie,
Watterson, Alum Creek, Kovar, West Point, Winchester, Kirtley and
Plum.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2994 9695 2984 9735 3001 9743 3019 9707
3014 9705 3003 9702 3004 9700
TIME...MOT...LOC 0041Z 247DEG 15KT 2996 9732
LJHSpecial Weather Statement
National Weather Service Austin/San Antonio TX
648 PM CST SUN FEB 26 2017
TXZ207-208-223-270130-
Guadalupe TX-Caldwell TX-Gonzales TX-
648 PM CST SUN FEB 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALDWELL...EAST
CENTRAL GUADALUPE AND NORTHERN GONZALES COUNTIES UNTIL 730 PM CST...
At 645 PM CST, Doppler radar was tracking a pair of strong
thunderstorms near Luling and Seguin that are both moving east at 15
mph.
Pea to dime size hail and winds in excess of 40 mph will be possible
with these storms.
Locations impacted include...
Seguin, Luling, Waelder, Palmeto, Kingsbury, Geronimo, Stairtown,
Thompsonville, Ottine and McNeil.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 2964 9722 2949 9795 2964 9802 2983 9736
2973 9725
TIME...MOT...LOC 0045Z 249DEG 14KT 2965 9756
LJHSpecial Weather Statement
National Weather Service Austin/San Antonio TX
731 PM CST SUN FEB 26 2017
TXZ223-270200-
Gonzales TX-
731 PM CST SUN FEB 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GONZALES COUNTY
UNTIL 800 PM CST...
At 730 PM CST, Doppler radar was tracking a strong thunderstorm near
Waelder, or 10 miles north of Gonzales, moving east at 15 mph.
Pea to dime size hail and winds in excess of 40 mph will be possible
with this storm.
Locations impacted include...
Waelder, Thompsonville and Newtonville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2958 9720 2960 9746 2970 9747 2971 9745
2974 9726 2969 9719 2959 9718
TIME...MOT...LOC 0130Z 269DEG 14KT 2965 9739
LJHSpecial Weather Statement
National Weather Service Austin/San Antonio TX
734 PM CST SUN FEB 26 2017
TXZ207-223-270200-
Guadalupe TX-Gonzales TX-
734 PM CST SUN FEB 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GUADALUPE AND
NORTHWESTERN GONZALES COUNTIES UNTIL 800 PM CST...
At 733 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Kingsbury, or 10 miles southwest of Luling, moving
east at 15 mph.
Pea to dime size hail and winds in excess of 40 mph will be possible
with this storm.
Locations impacted include...
Palmeto, Kingsbury, Belmont, Oak Forest, Monthalia and Ottine.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2946 9754 2948 9781 2964 9781 2965 9764
2964 9763 2964 9760 2963 9759 2966 9755
TIME...MOT...LOC 0133Z 269DEG 13KT 2955 9774
LJHSpecial Weather Statement
National Weather Service Austin/San Antonio TX
805 PM CST SUN FEB 26 2017
TXZ223-270245-
Gonzales TX-
805 PM CST SUN FEB 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GONZALES COUNTY
UNTIL 845 PM CST...
At 805 PM CST, Doppler radar was tracking a strong thunderstorm near
Palmeto, or 7 miles west of Gonzales, moving east at 20 mph.
Pea to dime size hail will be possible with this storm.
Locations impacted include...
Gonzales, Waelder, Palmeto, Little New York, Oak Forest, Ottine,
Newtonville, Nickle, Dilworth and Monthalia.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2963 9714 2958 9721 2950 9720 2942 9723
2945 9765 2963 9765 2964 9760 2963 9759
2964 9758 2972 9723 2964 9713
TIME...MOT...LOC 0205Z 269DEG 19KT 2954 9757
LJHThe Austin/San Antonio radar (KEWX), 59 km away, was scanning. The volume nearest the first event began at 02:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674011.